Texas, 2022

Damaging Winds in Texas, May 24, 2022

May 24, 2022 · NWS OUN · 2 events in 1 county or zone

A slow moving trough and a cold front provided lift for numerous shower and thunderstorm development. Instability was fairly low, however, with only a few reports of severe wind received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A slow moving trough and a cold front provided lift for numerous shower and thunderstorm development. Instability was fairly low, however, with only a few reports of severe wind received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 24, 5:55 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, May 24, 5:55 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Norman OK
655 PM CDT Tue May 24 2022

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 1227 PM CDT Tue May 24 2022

Key Points:

* Heavy rain, potentially leading to flooding, will continue through
  tonight across parts of central and southern Oklahoma and north
  Texas.

Meteorological Analysis:

An upper low currently located over southeast Colorado will meander
eastward along the Kansas / Oklahoma border through tomorrow.
Showers and storms are ongoing around much of the eastern half of
this low (affecting the eastern half of Oklahoma and southern
Oklahoma / north Texas) with a dry slot extending up into northwest
Oklahoma. The majority of this precipitation should gradually shift
eastward this evening and overnight. Then, tomorrow, parts of
northern and central Oklahoma may see some lighter wrap-around
precipitation (PoPs for this period have increased since the last
forecast). With the rain and cloud cover, expect highs in the upper
50s (northern OK) to the upper 60s (southern OK / north TX) tomorrow
afternoon.

So far over the last 12 hours, we've received widespread rainfall
amounts of 1 to 2 inches (with the exception of southeast Oklahoma
which has not received much yet). A band extending from about
Canadian county through Osage county has seen amounts of 3 to 5
inches over the last 24 hours. HREF suggests additional rainfall
amounts of 2 to 4 inches along the Red River, surrounded by areas
of 1 to maybe 2 inches in southwest Oklahoma / adjacent north
Texas through central and north central Oklahoma. Overall, shower
activity seems to be slowing down, but we will maintain some risk
of flooding into tonight mainly southeast of I-44.

There will be a marginal risk for severe storms this afternoon
/ evening as well, mainly along and south of the Red River. At 40 to
50 knots, deep layer shear is plentiful, but instability will be a
limiting factor. HREF mean MUCAPE suggests just up to 1000 joules in
our western north Texas counties this afternoon. Additionally, CAMs
are suggesting an MCS developing in central Texas with northern
parts of this line potentially impacting our north Texas counties
this evening (though, instability will be waning by this point).
However, current convection makes this a messy forecast, leaving
outflow boundaries and making destabilization uncertain.

Day

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 1227 PM CDT Tue May 24 2022

Some precipitation may linger across northern Oklahoma into
Wednesday night as the upper low slowly departs.

After the departure of the upper low, ridging starts to build back
in, allowing temperatures to slowly warm (70s and 80s on Thursday to
90s and 100s by Sunday) and keeping precipitation chances out of the
area.

Early next week the ridge continues to shift east, possibly allowing
some active weather to edge back into the forecast area.

Day

&&

.AVIATION...
(00Z TAFS)
Issued at 652 PM CDT Tue May 24 2022

MVFR and IFR conditons are expected at all TAF sites through much
of Wednesday. Periods of showers will occur tonight and through
the day Wednesday as the upper low center passes over Oklahoma. A
chance for thunderstorms will exists at most sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  55  61  52  71 /  70  40  20   0
Hobart OK         51  62  48  78 /  30  20  10   0
Wichita Falls TX  54  68  51  80 /  60  10   0   0
Gage OK           47  58  45  77 /  30  40  20   0
Ponca City OK     55  62  51  68 /  70  60  50  10
Durant OK         60  71  54  75 / 100  30  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until 1 AM CDT Wednesday for OKZ007-008-012-013-
     018>020-023>030-037-038-044.

TX...Flood Watch until 1 AM CDT Wednesday for TXZ084>088.

&&

SHORT TERM...14
LONG TERM....14
AVIATION...09
Hazardous weather outlook, May 24, 10:52 AM CST, 8 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1152 AM CDT Tue May 24 2022

OKZ004>048-050>052-TXZ083>090-251700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1152 AM CDT Tue May 24 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Scattered thunderstorms will continue across portions of central
and southern Oklahoma and north Texas this afternoon and tonight.

In the wake of earlier convection, instability will try to
redevelop across portions of southern Oklahoma and north Texas
during the afternoon hours. A few severe storms will be possible
during the afternoon hours in this area. Farther north a few
strong storms may occur, mainly south of I-40.

Meanwhile, another area of thunderstorms is expected to develop
across west Texas. These storms will then move east mainly along
and south of the Red River this evening. Large hail and damaging
wind gusts will be the main hazards.

.Heavy Rainfall...
Locally heavy rainfall is possible with some of the thunderstorms
through tonight. The heaviest rainfall will be across portions of
central into southern Oklahoma and north Texas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
A few thunderstorms may linger across mainly northern Oklahoma
Wednesday, but severe thunderstorms are not expected.  Rainfall
rates and thunderstorm coverage is also expected to be lower.

.Heat...
A fast warming trend is expected over the weekend with triple digit
heat possible across southwestern Oklahoma and western north Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 24, 6:52 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Norman OK
752 PM CDT Tue May 24 2022

TXZ084-087-250130-
Foard TX-Knox TX-
752 PM CDT Tue May 24 2022

...Strong thunderstorms will impact portions of southwestern Foard
and Knox Counties through 830 PM CDT...

At 751 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Grow to 9 miles southeast of
Guthrie to near Old Glory. Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Munday, Knox City, Crowell, Benjamin, Truscott, Gilliland and
Rhineland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3398 10004 3404 9969 3341 9953 3340 9999
      3383 10000 3384 10005
TIME...MOT...LOC 0051Z 255DEG 34KT 3379 10019 3357 10017 3313 10006

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

WR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
May 24, 7:11 PM CST
Where
Knox County, 3 mi NW of Knox City
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.451, -99.857

Thunderstorm Wind, Knox

When
May 24, 7:29 PM CST
Where
Knox County, 3 mi NW of Knox City
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
33.451, -99.857

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032742, 1032744.